Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 1, NWS Houston/Galveston, TX

March 28, 2018Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 28, 2018, 5:30 PM CDT for Harris County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2018, 5:30 PM CDT (22:30 UTC)
Expired
Mar 28, 2018, 5:45 PM CDT
In force
15 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Harris County, TX

The radar

The Houston radar (KHGX), 63 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:03 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

400 
WFUS54 KHGX 282230
TORHGX
TXC201-282245-
/O.NEW.KHGX.TO.W.0001.180328T2230Z-180328T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
530 PM CDT WED MAR 28 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  North central Harris County in southeastern Texas...

* Until 545 PM CDT.
    
* At 530 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Greater Greenspoint, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Northwestern Bush Intercontinental Airport around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2993 9545 2997 9547 3004 9536 2994 9532
TIME...MOT...LOC 2230Z 248DEG 28KT 2995 9543 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:54 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 28, 3:54 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Mar 28 2018

.DISCUSSION...

Active day across Southeast Texas today as a line of thunderstorms
continues to slowly drift to the southeast. Expectations for
severe and flooding potential through tonight have changed little
from earlier. Once any lingering rain tomorrow morning clears out,
look for fair weather until early next week.

Threat Summary:
Flooding - Individual storms continue to train to the northeast
while the entire line drifts slowly southward. This creates
continued potential for flash flooding into tonight, following the
drift of the line. Widespread rains of 1-3 inches are still
expected, but localized rains of 4-7 inches are possible. In
general, this will be most impactful on streets and areas of poor
drainage. Street flooding will become increasingly more dangerous
after sunset, as it will become even more difficult to determine
the true state of roads in the dark. As always, never attempt to
travel on any water-covered roads, and it may simply be best to
find a safe place and stay in for the night. Rivers and bayous are
expected to rise, but most should stay within their banks.
However, flooding in some channels may be possible and flows even
for streams within their banks will be faster than normal.

Tornadoes - Tornadoes remain possible for any storms that may
start to the south of the main line of storms, and for strong
cells on the southern edge of the main line. For the bulk of
storms in the main line, tornado threat is low.

Hail - Severe hail is possible with the strongest storms. High
freezing heights/wet bulb zeroes will limit potential size of
hail below two inches.

Straight Line Winds - Damaging wind gusts up to 70 mph or so will
be possible with the strongest storms. As with tornadoes, the
higher threat for straight line winds will be higher to the south,
and will gradually diminish for storms farther north.

Luchs

&&

.AVIATION [18Z TAF Issuance]...

Messy TAFs for the area today. Active corridor of elevated
SHRA/TSRA across CLL-UTS and this should be sagging southward
throughout the afternoon and evening while gradually tapering down
across these northern areas away from the storm focus along the
outflow boundary. Winds near CLL gusty from the northwest in meso-
high and south of the outflow boundary moderate to strong and
gusty southeasterly flow. Overall expect a broad swath of
SHRA/TSRA to impact the CXO/IAH/HOU/SGR terminals between 20z-
01z...transitioning to more showers and a few thunderstorms then
picking back up in intensity for SGR-HOU-GLS 03-08z as next s/w
nears. Some LIFR-VLIFR looking likely for CXO around 09z and could
impact UTS/IAH but confidence not as high but will need to
continue to monitor that area. Mix of MVFR- IFR ceilings with a
few breaks and VFR conditions early this afternoon then dominated
by MVFR- IFR conditions with locally lower CIGS/VISBY with storms.
Drying out from the northwest after 10z CLL to 15-17z GLS with
SCT-FEW lingering clouds.

45

&&

.MARINE...

South winds 15 to 20 knots and gusty will be on tap the remainder of
the afternoon then should gradually diminish as outflow from storms
over SETX expands toward the coast. Strong to severe thunderstorms
possible in the bays and nearshore waters this evening.  This long
fetch has seas of 5-9 feet pushing through the area toward shore.

Elevated tides and runup continues with moderate south winds. Minor
flooding around 87 near High Island possible.

Outflow should reach the coast tonight making for more chaotic
winds. A cold front should finally push through early Friday morning
with offshore flow but only short lived as winds come back around to
the east and southeasterly by Saturday morning. Southeasterly flow
then continues through at least Tuesday. Some differences with
respect to the next front (GFS washing out in SETX Wednesday
afternoon and ECMWF outflow possibly nearing the coast Thursday
morning) so confidence low at that time but fortunately the marine
forecast only goes out to Monday night.

45

&&

.CLIMATE...

As of 3pm CDT, Easterwood Field in College Station has recorded
3.12 inches of rain. This already exceeds the record rainfall of
2.87 inches, which was set in 2006. Rain has not yet begun in
earnest at any of the other main climate sites, but for what it is
worth, the forecast rainfall for the City of Houston (IAH) and
Hobby Airport are near their record values.

Luchs

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      61  80  54  76  54 /  60  10   0   0   0
Houston (IAH)              65  82  57  78  54 /  90  10   0   0   0
Galveston (GLS)            67  75  63  74  62 / 100  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 AM CDT Thursday for the following
     zones: Austin...Brazos...Burleson...Colorado...Grimes...
     Houston...Madison...Montgomery...Polk...San Jacinto...
     Trinity...Walker...Waller...Washington.

     Flash Flood Watch through Thursday morning for the following
     zones: Brazoria...Chambers...Fort Bend...Galveston...
     Harris...Liberty...Matagorda...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
     the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...25/45
Hazardous weather outlook, Mar 28, 4:15 AM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
415 AM CDT Wed Mar 28 2018

TXZ163-164-176>179-195>199-210>212-291200-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today.

GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-291200-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty-
Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible. Moderate to strong southerly
winds, elevated seas and an elevated rip current risk will persist.
Small craft advisories may be needed at times. Elevated surf along
area beaches will increase the rip current risk, especially near structures
such as jetties, piers and rock groins. Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

In the hours before

Local storm report, Mar 28, 2:45 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      4 NNW HUNTSVILLE        30.77N  95.58W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            FM 247 MINOR FLOODING NEAR NELSON CREEK. ROAD BRIEFLY
            IMPASSABLE.

&&

EVENT NUMBER HGX1800053

KP
Local storm report, Mar 28, 2:56 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     HUNTSVILLE              30.71N  95.55W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            TREES DOWN AROUND THE 200 BLOCK ON HIGHWAY 75 IN
            HUNTSVILLE.

1106 AM     TSTM WND DMG     HUNTSVILLE              30.71N  95.55W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            2100 SYCAMORE AREA TREES DOWN.

1115 AM     TSTM WND DMG     1 S DODGE               30.73N  95.40W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            TREES DOWN ON FM 405 SOUTH OF DODGE

1130 AM     FLASH FLOOD      4 NNW HUNTSVILLE        30.77N  95.58W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            FM 247 MINOR FLOODING NEAR NELSON CREEK. ROAD BRIEFLY
            IMPASSABLE.

1132 AM     TSTM WND DMG     1 E DARBY HILL          30.77N  95.18W
03/28/2018                   SAN JACINTO        TX   LOCAL OFFICIAL

            DAMAGE TO HOMES, MULTIPLE TREES AND PHONE LINES DOWN
            NEAR 980 S AND HWY 190 NEAR POINT BLANK, TX

&&

EVENT NUMBER HGX1800051 HGX1800052 HGX1800049 HGX1800053 HGX1800050

KP
Special weather statement, Mar 28, 3:06 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
306 PM CDT WED MAR 28 2018

TXZ210-282045-
Colorado TX-
306 PM CDT WED MAR 28 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL COLORADO COUNTY UNTIL 345 PM
CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sublime, or 13 miles southwest of Columbus, moving
northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus, Eagle Lake, Sheridan, Altair and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2986 9655 2958 9634 2942 9664 2958 9679
      2958 9681 2959 9682
TIME...MOT...LOC 2005Z 223DEG 46KT 2955 9670
Special weather statement, Mar 28, 4:19 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
419 PM CDT WED MAR 28 2018

TXZ211>213-226-227-282145-
Waller TX-Wharton TX-Harris TX-Fort Bend TX-Austin TX-
419 PM CDT WED MAR 28 2018

...SPECIAL WEATHER STATEMENT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Felipe, or near Sealy, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Katy, Sealy, Brookshire, Eldridge / West Oaks, southwestern Addicks
Park Ten, Wallis, Fulshear, Simonton, San Felipe, Pattison, Weston
Lakes and Cinco Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2959 9611 2980 9620 3000 9577 2974 9565
TIME...MOT...LOC 2119Z 248DEG 20KT 2974 9608
Special weather statement, Mar 28, 4:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
459 PM CDT WED MAR 28 2018

TXZ199-213-227-282230-
Harris TX-Fort Bend TX-Montgomery TX-
459 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tomball to near Addicks Park Ten. Movement
was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tomball, Jersey Village, Bunker Hill Village, Piney Point Village,
Pinehurst, Spring Branch North, The Woodlands, Spring Branch West,
Addicks Park Ten, Eldridge / West Oaks, Spring Valley, Oak Ridge
North, Hedwig Village, Shenandoah, Stagecoach, The Woodlands
Pavillion, Spring Branch Central, Fairbanks / Northwest Crossing,
Willowbrook and Hooks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3022 9543 2973 9552 2975 9577 3020 9568
TIME...MOT...LOC 2158Z 254DEG 26KT 3007 9564 2988 9569
Special weather statement, Mar 28, 5:27 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
527 PM CDT WED MAR 28 2018

TXZ199-200-213-282300-
Liberty TX-Harris TX-Montgomery TX-
527 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greater Greenspoint, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Humble, Dayton, Aldine, Northside / Northline, Kingwood, Greater
Greenspoint, Spring, Barrett, Crosby, Patton Village, Roman Forest,
Woodbranch, Plum Grove, Bush Intercontinental Airport, Eastex /
Jensen Area, Hidden Valley, Acres Home, Atascocita, Lake Houston Dam
and Lake Houston.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 2983 9549 3003 9552 3026 9501 2990 9485
TIME...MOT...LOC 2226Z 241DEG 32KT 2993 9543

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:16 PM CDTSpecial Weather StatementHGXMadison29 min
Mar 27, 11:10 PM CDTSpecial Weather StatementHGXHouston50 min
Mar 27, 11:24 PM CDTAreal Flood AdvisoryHGXHouston66 min
Mar 27, 11:52 PM CDTSpecial Weather StatementHGXHouston23 min
Mar 28, 7:52 AM CDTSpecial Weather StatementHGXWashington38 min
Mar 28, 10:51 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Montgomery, San Jacinto, Trinity and 2 more54 min
Mar 28, 11:01 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker29 min
Mar 28, 11:28 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity32 min
Mar 28, 11:59 AM CDTSpecial Weather StatementHGXPolk46 min
Mar 28, 12:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Washington55 min
Mar 28, 1:06 PM CDTSpecial Weather StatementHGXMadison39 min
Mar 28, 1:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson25 min
Mar 28, 1:32 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker, Washington3 hr
Mar 28, 2:00 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Washington2 hr
Mar 28, 2:17 PM CDTSpecial Weather StatementHGXPolk28 min
Mar 28, 2:39 PM CDTSpecial Weather StatementHGXAustin36 min
Mar 28, 3:06 PM CDTSpecial Weather StatementHGXColorado39 min
Mar 28, 4:19 PM CDTSpecial Weather StatementHGXWaller26 min
Mar 28, 4:37 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller23 min
Mar 28, 4:42 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Montgomery, Waller63 min
Mar 28, 4:59 PM CDTSpecial Weather StatementHGXHarris31 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto50 min
Mar 28, 5:27 PM CDTSpecial Weather StatementHGXHarris33 min
Mar 28, 5:36 PM CDTRiver Flood WarningHGXTrinity, Walker5 days
Mar 28, 6:00 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto60 min
Mar 28, 6:32 PM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto58 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.